North Dakota, 2007

Tornado and Hail in North Dakota, July 15, 2007

July 15, 2007 · NWS BIS · 9 events in 4 counties and zones

In the late afternoon of Sunday July 15th, Severe Thunderstorm Watch 521 was issued in anticipation of severe thunderstorms developing in the vicinity of a stalled surface front over eastern North Dakota, and downstream from an embedded mid level vorticity maximum over southern Manitoba. Three severe thunderstorm warnings and one tornado warning were issued.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$970,000
Crop damage
$700,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

In the late afternoon of Sunday July 15th, Severe Thunderstorm Watch 521 was issued in anticipation of severe thunderstorms developing in the vicinity of a stalled surface front over eastern North Dakota, and downstream from an embedded mid level vorticity maximum over southern Manitoba. Three severe thunderstorm warnings and one tornado warning were issued. Reports of large hail, severe thunderstorm wind gusts, and a tornado, were received as a supercell thunderstorm raced through Foster, Stutsman, LaMoure, and Dickey counties, and into South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 15, 2:27 PM CST, 5 hours 23 minutes earlier.

Area forecast discussion, Jul 15, 2:27 PM CST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
327 PM CDT SUN JUL 15 2007

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
TEMPERATURES THE MAIN FORECAST CONCERN IN THE SHORT TERM...ALONG
WITH CHANCES FOR THUNDERSTORMS TONIGHT. BIG DIFFERENCES BETWEEN THE
NAM AND GFS TODAY...WILL COMPROMISE A BIT...BUT GENERALLY STAY
CLOSER TO THE GFS.

SATELLITE PICTURE SHOWS MOSTLY SUNNY SKIES ACROSS THE CWA THIS
AFTERNOON. AT THE SURFACE...PRESSURE GRADIENT QUITE WEAK ACROSS THE
AREA WITH DEWPOINTS IN THE MID 50S TO LOWER 60S. WEAK SHORT WAVE
STILL EXPECTED TO DROP OUT OF CANADA TONIGHT...BRINGING A CHANCE FOR
THUNDERSTORMS. LOOKS LIKE THE BEST CHANCES WILL BE IN THE NORTHERN
AND EASTERN PARTS OF THE CWA. DECENT INSTABILITY AND GOOD SHEAR
CONTINUE TO SUPPORT THE THREAT FOR A FEW SEVERE STORMS. MAIN SEVERE
THREAT WOULD BE LARGE HAIL AND GUSTY WINDS...MAINLY BEFORE MIDNIGHT.

HIGH TEMPERATURES ON MONDAY ARE PROBLEMATIC. NAM BRINGS DOWN A QUITE
COLD HIGH PRESSURE SYSTEM INTO NORTH DAKOTA...WHEREAS THE GFS HAS A
MUCH WEAKER HIGH FARTHER TO THE NORTHEAST. MET GUIDANCE FOR BIS HAS
A HIGH OF 73...WHILE MAV HAS 93. WILL COMPROMISE BETWEEN THE
TWO...BUT LEAN TOWARD THE GFS. THE DIFFERENCE ALSO COMES INTO PLAY
FOR MONDAY NIGHT. GFS GENERATES SOME CONVECTIVE ACTIVITY IN THE
EASTERN PART OF THE CWA ALONG THE BOUNDARY OF THE COOLER AIR. OF
COURSE...THE NAM DOES NOT HAVE THIS BECAUSE IT HAS THE BOUNDARY MUCH
FARTHER TO THE WEST. WENT WITH THE GFS ON THIS AND ADDED A SMALL
CHANCE FOR THUNDERSTORMS EASTERN CWA.

NOT MUCH CHANGE NEEDED TO FORECAST FOR TUESDAY AND WEDNESDAY. KEPT
THE FORECAST DRY WITH HIGHS IN THE MID 80S TO MID 90S. ONLY CHANGE
WAS AN EXPANSION OF THE LOW POPS FOR WEDNESDAY NIGHT INTO CENTRAL
NORTH DAKOTA. GFS IS TRYING TO BREAK SOME SHORTWAVE ENERGY
UNDERNEATH THE RIDGE.

.LONG TERM...THURSDAY THROUGH SUNDAY...
MODELS CONTINUE TO BACK OFF ON THE EXTREME HEAT THAT WAS ONCE
PROGGED LATE NEXT WEEK OVER WEST AND CENTRAL NORTH DAKOTA...WITH THE
GFS SOLUTION BECOMING MORE ALIGNED WITH THE EUROPEAN MODEL IN
HOLDING THE MID/UPPER 90S AND TRIPLE DIGIT TEMPERATURES WELL OFF TO
OUR WEST. HAVE THUS CONTINUED THE TREND AND DECREASED DAYTIME MAX
TEMPERATURES AROUND 5 DEGREES OR SO ACROSS THE FA THURSDAY THROUGH
SATURDAY. REASONING IS THE UPPER LEVEL RIDGE IS BEING HELD AT BAY
OVER THE WESTERN US BY THE UPPER LEVEL LOW OFF TO OUR NORTHEAST OVER
THE HUDSON BAY REGION. INSTEAD OF BROAD AND WARM UPPER LEVEL HIGH
PRESSURE...WE HAVE A MORE HIGH AMPLITUDE RIDGE AXIS WHICH DOES NOT
TEND TO BRING THE VERY EXTREME HEAT THAT A BROAD RIDGE AXIS WOULD
DO.

GFS AND ECMWF MODELS ALSO CONTINUE TO BRING AN EMBEDDED SHORT WAVE
UNDERNEATH THE RIDGE THURSDAY DAYTIME FROM WEDNESDAY NIGHT. GIVEN
THE RUN TO RUN CONSISTENCY WITH THIS FEATURE...HAVE INTRODUCED
SLIGHT CHANCE POPS FOR THE SOUTHERN FA 12-00Z THURS MORNING AND
AFTERNOON.

&&

.AVIATION...
LOW PRESSURE IN MONTANA MOVING INTO NORTH DAKOTA TODAY WILL SLIDE
SOUTH TONIGHT AS HIGH PRESSURE PUSHES IN FROM CANADA. BOTH GFS AND
NAM SHOW LOW LEVEL RH PUSHING SOUTHWEST ACROSS THE CWA TONIGHT. NAM
CONTINUES TO BE MORE AGGRESSIVE PUSHING IT ALL THE WAY INTO WESTERN
NORTH DAKOTA BY 12Z MONDAY...WITH THE GFS MORE CONSERVATIVE IN
HOLDING THE WESTERN EXTENT OF THE LOW CIGS FROM A CROSBY TO BISMARCK
LINE. SEEMS THE GFS HANDLES THE SITUATION A BIT BETTER GIVEN
OBSERVATIONS NORTH AND EAST ATTM...SO HAVE LEANED THIS DIRECTION.
THUS SHOULD SEE MVFR CIGS MOVING INTO MOT BY 03-05Z AND JMS BY
04-06Z. BIS AND ISN MAY SEE SOME SCT MVFR CIGS...BUT FOR NOW HAVE
EXCLUDED MVFR BKN OR OVC FROM THESE TWO TAF SITES.

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JF/NH
Hazardous weather outlook, Jul 15, 3:44 AM CST, 16 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
444 AM CDT SUN JUL 15 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-160945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
444 AM CDT SUN JUL 15 2007 /344 AM MDT SUN JUL 15 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STILL LOOKING SOMEWHAT LIKE A REPEAT OF LAST FRIDAY EVENING...THE
NEXT WAVE OF ENERGY WILL MOVE INTO NORTH DAKOTA THIS EVENING. THE
ATMOSPHERE WILL BECOME UNSTABLE ENOUGH TO INITIATE THUNDERSTORM
DEVELOPMENT. LOW LEVEL MOISTURE WILL BE SOMEWHAT LIMITED SO
THUNDERSTORMS THAT DO DEVELOP WILL BE HIGH BASED WITH THE PRIMARY
SEVERE WEATHER THREAT BEING DOWNBURST WINDS. A FEW ISOLATED LARGE
HAIL EVENTS CANNOT BE RULED OUT. AT THIS TIME THE AREA MOST LIKELY
TO SEE SEVERE THUNDERSTORM DEVELOPMENT IS ROUGHLY ALONG AND EAST
OF THE MISSOURI RIVER. IF THUNDERSTORMS DO DEVELOP IT WILL LIKELY
BE AFTER 6 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AT THIS TIME WE ARE ALSO PREDICTING A CHANCE OF THUNDERSTORMS ON
MONDAY...AGAIN ON WEDNESDAY NIGHT...AND ONCE AGAIN ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

THE SKYWARN SPOTTER NETWORK MAY BE NEEDED THIS EVENING ACROSS
PARTS OF NORTH DAKOTA. SPOTTERS SHOULD REPORT ALL DAMAGING WIND
AND LARGE HAIL REPORTS TO THE LOCAL NATION WEATHER SERVICE OFFICE
USING THE SEVERE WEATHER HOT LINE.

MEYER

The radar

The Fargo/Grand Forks radar (KMVX), 117 km away, was scanning. The volume nearest the first event began at 01:52 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Foster

When
July 15, 7:50 PM CST to 7:55 PM CST
Where
Foster County, 4 mi NW of Grace City
Measured
0.88 in hail
Reported by
Public
Coordinates
47.591, -98.881

Hail, Foster

When
July 15, 7:51 PM CST to 7:58 PM CST
Where
Foster County, 1 mi SSW of Grace City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.537, -98.828

Hail, Stutsman

When
July 15, 8:45 PM CST to 8:51 PM CST
Where
Stutsman County, 9 mi NNW of Spiritwood
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
47.050, -98.573

Hail, Stutsman

When
July 15, 8:50 PM CST to 8:57 PM CST
Where
Stutsman County, 2 mi WNW of Eldridge
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.911, -98.869

Thunderstorm Wind, La Moure

When
July 15, 9:15 PM CST to 9:45 PM CST
Where
La Moure County, 10 mi NNE of Edgeley to 5 mi SSE of Edgeley
Measured
78 kt (90 mph) estimated gust
Property damage
$200,000
Crop damage
$100,000
Reported by
Newspaper
Coordinates
46.504, -98.620

Three towers were downed along a 115-kilovolt line owned by the Western Area Power Administration. Power failed at 10:18 PM CDT. Newspaper read a variety of hail, wind, and tornado damage in LaMoure County. See other LaMoure County StormData entries for the evening of July 15, 2007, to include hail, wind, and tornado.

Tornado, La Moure

When
July 15, 9:30 PM CST to 9:35 PM CST
Where
La Moure County, 8 mi N of Edgeley to 7 mi N of Edgeley
Rating
EF1
Path length
1 mi
Path width
80 yd
Property damage
$500,000
Crop damage
$100,000
Reported by
Newspaper
Coordinates
46.486, -98.700

Estimated speed 105 mph. Damage on a farm 7 miles north of Edgeley. Farm outbuildings damaged and one machine shed destroyed. Equipment damaged including grain trucks, tractors, and combines. The farm house was not damaged and no one was killed or injured. The National Weather Service learned of the event through newspaper articles. The articles read that an insurance agent and the LaMoure County Sheriff assessed the event to be a tornado. See other LaMoure County StormData entries for the evening of July 15, 2007, to include hail, wind, and tornado.

Hail, La Moure

When
July 15, 9:35 PM CST to 9:40 PM CST
Where
La Moure County, 2 mi N of Edgeley to Edgeley
Measured
1.75 in hail
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
46.399, -98.700

There was damage to siding and windows. See other LaMoure County StormData entries for the evening of July 15, 2007, to include hail, wind, and tornado.

Thunderstorm Wind, Dickey

When
July 15, 9:45 PM CST to 10:25 PM CST
Where
Dickey County, 5 mi NE of Merricourt to 4 mi S of Ellendale
Measured
83 kt (96 mph) estimated gust
Property damage
$250,000
Crop damage
$500,000
Reported by
Emergency Manager
Coordinates
46.251, -98.676

Combined severe thunderstorm winds and hail as large as half dollars (1.25 inch diameter) resulted in very significant crop damage through Dickey County. Damage extended from near the Lamoure County line northeast of Merricourt, through Dickey County, into Brown County, South Dakota. Dickey County Emergency Management reported an average 4 mile wide hail swath in the vicinity of Highway 281 with nearly 100 percent crop damage is some areas. At 1100 PM CDT an estimated 95 mph wind 1 mile west of Monango damaged many outbuildings on a hog farm. Some buildings were significantly damaged at the farm. This same storm crossed into Brown County, South Dakota, and did extensive damage there. See the StormData entry from the Aberdeen National Weather Service office.

Hail, Dickey

When
July 15, 10:05 PM CST to 10:12 PM CST
Where
Dickey County, 3 mi W of Ellendale
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
46.000, -98.582

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyThe tornado archive for North Dakota, 2007Warnings in North Dakota, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47070, 47071, 47072, 47073, 52830, 52820, 47077, 47075, 47074.